Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 38, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this severe thunderstorm warning at Aug 20, 2004, 1:59 PM EDT for Worcester County, Massachusetts. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2004, 1:59 PM EDT (17:59 UTC)
- Expired
- Aug 20, 2004, 2:30 PM EDT
- In force
- 31 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Counties, with a storm outline in the text
County Worcester County, MA
The radar
The Boston radar (KBOX), 95 km from the middle of the area, began a volume at 17:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 20, 1:05 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 6.0 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 244 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 569 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 142 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KBOX 201759
SVRBOX
MAC027-201830-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
159 PM EDT FRI AUG 20 2004
THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN WORCESTER COUNTY IN CENTRAL MASSACHUSETTS
THIS INCLUDES THE CITIES OF...LEOMINSTER...FITCHBURG
* UNTIL 230 PM EDT
* AT 155 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
GARDNER...OR ABOUT 13 MILES WEST OF FITCHBURG...AND MOVING EAST AT
30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
ASHBURNHAM AND WESTMINSTER BY 210 PM EDT
FITCHBURG BY 220 PM EDT
7 MILES NORTH OF LEOMINSTER BY 225 PM EDT
LUNENBURG BY 230 PM EDT
LAT...LON 4255 7168 4261 7168 4265 7178 4263 7179
4263 7185 4268 7186 4270 7190 4271 7213
4270 7215 4249 7220 4245 7173
$$
BELKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 10:21 AM EDT, 3 hours 38 minutes earlier.
Area forecast discussion, Aug 20, 10:21 AM EDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1021 AM EDT FRI AUG 20 2004
...SEVERE RISK 2PM TO MIDNIGHT BOS-HFD NWWD WITH SPCL EMPHASIS CT
RVR VALLEY...
.SHORT TERM (THIS AFTERNOON AND TONIGHT)...
SEVERE...WE COORD WITH SPC ON OUR CONCERNS FOR SVR RISK THIS AFTN AND
IN AGREEMENT WITH SPC 13Z UPDATED EXPANDED RISK. TT ON BOTH THE
GFS/ETA FM 06Z RUN ARE 48 OR GREATER AT TIMES IN THE RISK AREA MID
AND LATE AFTN ALONG WITH SWEAT POPPING TO NEAR 300 AND KI REACHING
MID AND UPPER 30S WITH PW NEAR 1.7. 12Z UPPER AIR HAS A 50 KT WIND
FIELD AT ABT 15K IN THE BUF AND ALB SOUNDINGS.
CURRENT SUNNY CONDS AND LEFTOVR BOUNDARY AND WEAK HEAT LOW SHOULD
ALLOW FOR AT LEAST ONE OR 2 COUNTIES TO RCV SVR WIND THIS AFTN.
THE NEGATIVE IS A NOT WELL DEFINED 5H SW TO HELP UNLEASH THE POTENCY
BUT THE 12Z ETA CONTS TO SHOW A LARGE AREA OF 50+ TT AT 21Z FM CAPE
ANN ACROSS ALL OF N AND W MA AND NW CT WITH FAIRLY LARGE HELICITY.
SWI -4 AND LI -7. MAX TT NEAR BDL MAY HIT 90 AND SO THIS IS LOOKING
PRETTY GOOD EXCEPT FOR THE LACK OF A WELL DEFINED SHORT WAVE. 7H WIND
FIELDS AT 21Z WILL BE 35-40 KT NW PTN OF THE FA.
ZONES/TAF/CWF WILL BE ADJUSTED FOR SVR RISK FROM BOS-BDL NWD.
&&
.LONG TERM (12Z SATURDAY THROUGH THURSDAY)...
MODELS IN GOOD AGREEMENT OVERALL WITH SURFACE WAVE MOVING
NORTH/NORTHEAST ALONG FRONTAL BOUNDARY SATURDAY. SURFACE WAVE MOVES
JUST NORTHWEST OF REGION EARLY SATURDAY...THEN AS IT HEADS INTO
QUEBEC IN THE AFTERNOON FRONTAL PASSAGE OCCURS. GOOD OMEGA SATURDAY
COMBINED WITH LOW LEVEL JET AND SOME WEAK DIFFLUENCE ALOFT SPELL
SHOWERS AND THUNDERSTORMS LIKELY. WINDS TURN NORTHWEST AFTER 06Z
SUNDAY AS HIGH PRESSURE BEGINS TO BUILD OVER REGION...SO WITH WIND
SHIFT EXPECT SHOWERS TO END.
FOR SATURDAY AFTERNOON...GUSTY SOUTHWEST WINDS POSSIBLE. JUST EAST
OF A BOS-ORH LINE...WINDS AT 1000-2000 FEET BLOWING FROM 40-50 KT
BETWEEN 12-18Z. SPC DOES NOT HAVE AREA UNDER SLIGHT RISK FOR
SEVERE...HOWEVER WITH SUCH STRONG WINDS JUST OFF THE DECK...ANY
THUNDERSTORMS HAVE THE POTENTIAL FOR SEVERE CRITERIA WINDS.
FAIR WEATHER HIGH PRESSURE BUILDS OVER NEW ENGLAND SUNDAY AND SUNDAY
NIGHT. SHORTWAVE MOVES THROUGH UPPER FLOW MONDAY WITH ENERGY
REMAINING NORTH...AFTERWHICH UPPER WINDS BECOME MORE WESTERLY. UPPER
RIDGE THEN ESTABLISHES ITSELF OVER REGION THROUGH EXTENDED.
&&
.AVIATION...
LIFR CONDITIONS EARLY THIS MORNING IN FOG AND STRATUS SHOULD GIVE
WAY TO MVFR IN FOG AND HAZE...IMPROVING TO NO RESTRICTION IN A FEW
SPOTS. THUNDERSTORMS ARE AGAIN EXPECTED THIS AFTERNOON/EVENING.
HAVE TIMED THIS TO AROUND 19Z IN THE WEST AND 21Z EAST...MID TO LATE
AFTERNOON. WITH NO AIRMASS CHANGE...EXPECT MORE FOG AND LOW CLOUDS
MIXED WITH DIMINISHING CONVECTION DURING THE OVERNIGHT.
&&
.MARINE...
WITH BUILDING HEIGHTS ALOFT...THE SURFACE PRESSURE GRADIENT REMAINS
BELOW THE LEVEL OF GENERATING 25 KTS. SEAS ARE CURRENTLY 3-4 FEET
SOUTH OF NEW ENGLAND...AND WAVE MODELS FORECAST THIS TO BUILD TO
5-6 FEET ON THE OUTER WATERS THIS AFTERNOON AND TONIGHT. WILL GO
WITH SMALL CRAFT HEADLINE ON THE 254 AND 255 WATERS FOR THIS
FEATURE.
SMALL CRAFT ADVISORY CONDITIONS DUE TO WINDS AND SEAS SATURDAY WHICH
ALL SUBSIDE SUNDAY. IN ANY THUNDERSTORMS EARLY SATURDAY...WINDS JUST
ABOVE MARINE INVERSION BLOWING 40 TO 50 KTS COULD MIX DOWN.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY FOR SEAS PROVINCETOWN-MONTAUK.
SMALL CRAFT ADVISORY MAY BE REQUIRED SAT ALL WATERS.
SHORT TERM...WTB
LONG TERM...KABHazardous weather outlook, Aug 20, 11:12 AM EDT, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 1112 AM EDT FRI AUG 20 2004 CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-211113- BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA- CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA- EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH- EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT- NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA- NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI- SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT- WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA- WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA- WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT- 1112 AM EDT FRI AUG 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST CONNECTICUT...MASSACHUSETTS EAST OF BERKSHIRE COUNTY...SOUTHWEST NEW HAMPSHIRE AND ALL OF RHODE ISLAND. .DAY ONE (TODAY AND TONIGHT)... THIS UPDATE IS TO UPGRADE THE RISK OF STRONG THUNDERSTORMS FROM HARTFORD AND TOLLAND COUNTIES NORTHEASTWARD THROUGH WORCESTER... NORFOLK AND SUFFOLK COUNTIES NORTHWARD INTO SOUTHERN NEW HAMPSHIRE BETWEEN 3 PM AND MIDNIGHT. THE RISK IS FOR DAMAGING WIND AND OR LARGE HAIL LATE TODAY OR EARLY TONIGHT...ESPECIALLY THE CONNECTICUT RIVER VALLEY THROUGH WORCESTER COUNTY INTO NORTHERN MIDDLESEX COUNTY MASSACHUSETTS UP INTO SOUTHWEST NEW HAMPSHIRE (HFD-IJD-OWD-NZW NORTHWARD). BRIEF STREET FLOODING RAINS ARE ANTICIPATED... A COUPLE OF SPOTS MAY RECEIVE 3 INCHES IN 90 MINUTES. WE ARE EXPECTING THAT SEVERE WEATHER WILL OCCUR IN AT LEAST TWO COUNTIES BY MIDNIGHT TONIGHT. HEAT WILL BE THE DRIVER IN HARTFORD AND HAMPDEN COUNTIES MID OR LATE AFTERNOON...LOOKING FOR THUNDERSTORMS TO FORM BETWEEN POUGHKEEPSIE AND LITCHFIELD COUNTY AROUND 3 PM. FURTHER NORTH A LONGER DURATION THREAT IS EXPECTED WITH A LATE AFTERNOON PULSE AND THEN POSSIBLY ANOTHER LATE THIS EVENING. SKYWARN ACTIVIATION IS ANTICIPATED FOR WITH A POSSIBLE OPERATOR REQUEST FOR THE OFFICE BEGINNING AROUND 3 OR 4 PM. .DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)... LIKELY SHOWERS AND SCATTERED THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON AND EVENING AS A STRONGER COLD FRONT CROSSES THE REGION SATURDAY NIGHT. NO HAZARDOUS WEATHER IS EXPECTED FROM SUNDAY THROUGH THURSDAY. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS ANTICIPATED LATE TODAY AS DISCUSSED IN THE DAY ONE PORTION. DRAG
In the hours before
Special weather statement, Aug 20, 11:37 AM EDT, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 1137 AM EDT FRI AUG 20 2004 CTZ002>004-MAZ002>016-026-NHZ011-012-015-RIZ001-202200- CENTRAL MIDDLESEX COUNTY MA-CHESHIRE NH-EASTERN ESSEX MA- EASTERN FRANKLIN MA-EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA- EASTERN HILLSBOROUGH NH-EASTERN NORFOLK MA-HARTFORD CT- NORTHERN WORCESTER MA-NORTHWEST MIDDLESEX COUNTY MA- NORTHWEST PROVIDENCE RI-SOUTHEAST MIDDLESEX MA-SOUTHERN WORCESTER MA- SUFFOLK MA-TOLLAND CT-WESTERN AND CENTRAL HILLSBOROUGH NH- WESTERN ESSEX MA-WESTERN FRANKLIN MA-WESTERN HAMPDEN MA- WESTERN HAMPSHIRE MA-WESTERN NORFOLK MA-WINDHAM CT- INCLUDING THE CITIES OF...AMHERST...BEVERLY...BOSTON...BRISTOL... BROOKLINE...CAMBRIDGE...CHICOPEE...EAST HARTFORD...FITCHBURG... FRAMINGHAM...FRANKLIN...GLOUCESTER...GREENFIELD...HARTFORD... JAFFREY...KEENE...LAWRENCE...LEOMINSTER...LOWELL...LYNN... MANCHESTER...MANSFIELD...MILFORD...NASHUA...NEW BRITAIN... NEWBURYPORT...NEWINGTON...NEWTON...NORTHAMPTON...PLAINFIELD... PUTNAM...QUINCY...SOMERVILLE...SPRINGFIELD...VERNON...WALTHAM... WEST HARTFORD...WEYMOUTH...WILLIMANTIC...WINDSOR LOCKS... WOONSOCKET AND WORCESTER 1137 AM EDT FRI AUG 20 2004 ...THUNDERSTORMS MAY PRODUCE DAMAGING WIND AND OR LARGE HAIL IN A COUPLE OF COUNTIES OVER WESTERN AND NORTHERN MASSACHUSETTS NORTHERN CONNECTICUT AND SOUTHWEST NEW HAMPSHIRE BETWEEN 3 PM AND MIDNIGHT... THE FIRST CHANCE OF A SEVERE THUNDERSTORM IS BETWEEN 3 PM AND 7 PM FROM HARTFORD COUNTY CONNECTICUT THROUGH WORCESTER TO BOSTONS NORTHERN SUBURBS...NORTHWARD TO THE ROUTE 2 AREA OF NORTHERN MASSACHUSETTS. THIS FIRST THREAT WILL BE DRIVEN BY NEAR 90 DEGREE HEAT AND A WEAKENING FRONTAL BOUNDARY. A SECOND SURGE OF POTENTIAL FOR A SEVERE THUNDERSTORM MAY OCCUR BETWEEN 7 PM AND MIDNIGHT FROM SOUTHWEST NEW HAMPSHIRE INTO NORTHWEST MASSACHUSETTS AND POSSIBLY NORTH CENTRAL CONNECTICUT. THIS SECOND RISK WILL BE ASSOCIATED WITH ANY SQUALL LINE THAT MAY MOVE OUT OF NEW YORK STATE INTO SOUTHERN NEW ENGLAND...WHILE A STRONG AREA OF LOW PRESSURE FOR SUMMER...MOVES INTO NEW YORK STATE. IF OUR HAZY SKIES BECOME THREATENING...PAY CLOSE TO ATTENTION FOR LIGHTNING AND THUNDER AND SEEK SAFE SHELTER IF EITHER ARE NOTICED. THIS IS A RELATIVELY POTENT SITUATION AND IF WARNINGS ARE ISSUED FOR YOUR AREA...ALSO SEEK SAFE SHELTER INDOORS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. DRAG
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 2:07 PM EDT | Tornado Warning | BOX | Worcester | 23 min |
| Aug 20, 2:28 PM EDT | Severe Thunderstorm Warning | BOX | Middlesex, Worcester | 32 min |
| Aug 20, 2:58 PM EDT | Severe Thunderstorm Warning | BOX | Middlesex, Worcester | 47 min |
| Aug 20, 3:25 PM EDT | Severe Thunderstorm Warning | BOX | Essex, Middlesex | 50 min |
| Aug 20, 3:51 PM EDT | Special Marine Warning | BOX | 84 min | |
| Aug 20, 4:29 PM EDT | Severe Thunderstorm Warning | BOX | Essex, Middlesex | 46 min |
| Aug 20, 4:33 PM EDT | Severe Thunderstorm Warning | BOX | Franklin, Hampshire | 27 min |
| Aug 20, 5:27 PM EDT | Special Marine Warning | BOX | 48 min | |
| Aug 20, 6:03 PM EDT | Severe Thunderstorm Warning | BOX | Middlesex, Worcester | 42 min |
| Aug 20, 6:41 PM EDT | Severe Thunderstorm Warning | BOX | Middlesex, Norfolk, Suffolk | 49 min |
| Aug 20, 6:46 PM EDT | Special Marine Warning | BOX | 89 min | |
| Aug 20, 6:46 PM EDT | Special Marine Warning | BOX | 89 min |
Nearby
Severe Thunderstorm Warnings in Massachusetts, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.